Hail, Sumter
- When
- March 23, 5:45 PM CST
- Where
- Sumter County, 1.88 mi WNW of York Mallard Arpt
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.510, -88.300
On the morning of Saturday, March 23, an upper trough began digging into the center of the country. That evening, within the resultant southwesterly flow aloft that was streaming through the southeastern United States, a surface low began to develop near New Orleans.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
On the morning of Saturday, March 23, an upper trough began digging into the center of the country. That evening, within the resultant southwesterly flow aloft that was streaming through the southeastern United States, a surface low began to develop near New Orleans. Because of the lack of any real upper level feature to drag it or the warm front northward, the surface low never really amounted to much. North of the warm front, which was draped across the Gulf Coast, elevated storms began to develop. Steep mid-level lapse rates (evident in the 12z/March 23 BMX and 00z/March 24 JAN upper air soundings below), along with sufficient hail growth zone CAPE values of 1000-1500 J/kg and 0-3km Storm Relative Helicity values of 400-600 m^2/s^2, these elevated storm became well-organized. Starting in south-central Mississippi and moving into central Alabama, one of these storms traversed Sumter, Hale, Perry, Bibb, Chilton, Coosa and Tallapoosa Counties, dropped hail stones of 1 to 1.75 inches in diameter and created damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 23, 5:38 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 638 PM CDT SAT MAR 23 2013 .UPDATE... FOR AVIATION && .DISCUSSION... STORM SYSTEM WHICH WILL BRING SEVERE STORMS AND POSSIBLY TORNADOES TO CENTRAL ALABAMA TONIGHT IS TAKING SHAPE TO OUR WEST. A SURFACE LOW IS DEVELOPING ALONG THE WESTERN LOUISIANA GULF COAST AS A TROUGH MOVES INTO THE SOUTHERN PLAINS. WARM FRONT REMAINS DRAPED ACROSS THE NORTHERN GULF COAST THIS AFTERNOON...WELL TO OUR SOUTH. MOST OF THE ACTIVITY THIS AFTERNOON AS BEEN CONFINED TO THE FLORIDA PANHANDLE AND ALABAMA COASTAL COUNTIES...CLOSER TO THE WARM FRONT AS IT INCHES NORTHWARD. A COUPLE LINES OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AND PUSHED NORTHWARD. THIS ACTIVITY WILL BE ELEVATED AS IT RIDES OVER A STABLE AIRMASS AT THE SURFACE...BUT STILL POSES A RISK OF LARGE HAIL AND DAMAGING WINDS. THE SURFACE LOW TO OUR WEST WILL DEEPEN AND QUICKLY SHIFT EASTWARD TONIGHT AS THE TROUGH SWINGS INTO THE LOWER MISSISSIPPI RIVER VALLEY AND TAKES ON A NEGATIVE TILT. EXPECT TO SEE THUNDERSTORMS DEVELOP WELL TO OUR WEST AND PUSH INTO CENTRAL ALABAMA THIS EVENING. AS THE SURFACE LOW NEARS THE MISSISSIPPI STATE LINE...THE WARM FRONT TO OUR SOUTH IS EXPECTED TO LIFT NORTHWARD...ALTHOUGH JUST HOW FAR REMAINS UNCERTAIN. MODELS INDICATE A QUICK SURGE OF LOW LEVEL MOISTURE NORTHWARD BEFORE MIDNIGHT IN THE SOUTHWEST AS THE SURFACE LOW AND ASSOCIATED DRY LINE PUSH INTO THE AREA. THIS INCREASE IN LOW LEVEL INSTABILITY...COUPLED WITH ENHANCED WIND FLOW FROM THE STRENGTHENING STORM SYSTEM AND UPPER LEVEL JET STRUCTURE...WOULD SUPPORT A TORNADO THREAT...ALONG WITH DAMAGING WINDS AND LARGE HAIL. THIS THREAT AREA SHIFTS ACROSS SOUTHERN COUNTIES AFTER MIDNIGHT. FURTHER NORTH...IF STORMS REMAIN ORGANIZED...DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE. DO NOT EXPECT TO MAKE ANY LARGE CHANGES TO THE HWO THREAT AREAS AT THIS TIME. MOST OF THE ACTIVITY WILL BE EAST OF CENTRAL ALABAMA BY SUNRISE. MAIN UPPER LEVEL TROUGH CROSSES THE AREA TOMORROW...AS THE SURFACE LOW TRACKS NORTHEASTWARD INTO EASTERN KENTUCKY. THIS WILL DRAG THE ACTUAL COLD FRONT THROUGH THE AREA DURING THE DAY. MODELS SHOWING QUITE A BIT OF INSTABILITY AHEAD OF THE FRONT...ALTHOUGH PROFILES DRY OUT RATHER QUICKLY. EXPECT CLOUD COVER TO HANG AROUND TOMORROW LONGER THAN MODEL GUIDANCE INDICATES...SO THOSE LOW LEVEL INSTABILITIES MIGHT NOT BE REALIZED. NEVERTHELESS...FORCING ASSOCIATED WITH THE UPPER TROUGH WILL BE ENOUGH TO KICK OFF A FEW THUNDERSTORMS. GIVEN THE UNCERTAINTY ASSOCIATED WITH CLOUD COVER AND MOISTURE AVAILABILITY WILL NOT ADD A MENTION OF LARGE HAIL IN THE HWO FOR TOMORROW. 14 .LONG TERM...SUNDAY NIGHT THROUGH SATURDAY. BY SUNDAY EVENING THE COLD FRONT AND ALL PRECIP SHOULD BE EXITING EAST CENTRAL ALABAMA. SOME VERY LIGHT WRAP AROUND PRECIP APPEARS POSSIBLE BOTH MONDAY AND TUESDAY AFTERNOONS AS THE UPPER LOW BECOMES MORE STRETCHED OVER THE SOUTHEAST. GIVEN THE VERY LIGHT QPF AMOUNTS MOSTLY REMAINING OVER NORTHERN ALABAMA... LEFT POPS 10 PERCENT OR LESS FOR BOTH DAYS. A FREEZE LOOKS POSSIBLE FOR BOTH TUESDAY AND WEDNESDAY MORNINGS... WITH THE BETTER CHANCE OF SOME MID TO UPPER 20S ACROSS NORTH CENTRAL ALABAMA WEDNESDAY MORNING. AN BROAD AREA OF SURFACE HIGH PRESSURE WILL MAINTAIN ITSELF OVER THE EASTERN CONUS THROUGH THE SECOND HALF OF THE UPCOMING WEEK... WHICH WILL ALLOW TEMPS TO INCREASE SOME EACH DAY FROM WEDNESDAY THROUGH FRIDAY. A SLIGHT CHANCE OF RAIN SHOWERS RETURNS FRIDAY AND SATURDAY AS LOW LEVEL MOISTURE BEGINS TO RETURN ACROSS THE SOUTHEAST AND THE SURFACE HIGH PRESSURE MOVES OFF THE EAST COAST. 77/GLEASON && .AVIATION... 00Z TAF DISCUSSION MVFR CEILINGS CURRENTLY COVER THE TAF SITES. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN ALABAMA AHEAD OF AN ADVANCING WARM FRONT. KTOI HAS ALREADY EXPERIENCED THUNDERSTORM ACTIVITY AND EXPECT THUNDERSTORMS WILL CONTINUE TO PUSH NORTHWARD THROUGHOUT THE OVERNIGHT HOURS. CEILINGS SHOULD DROP DOWN TO IFR AS THE WARM FRONT PUSHES NORTHWARD WITH VISIBILITIES DROPPING DOWN TO IFR IN THE HEAVIER DOWNPOURS. MANY UPDATES AND AMENDMENTS WILL LIKELY BE NEEDED TONIGHT TO REFINE TIMING AND EVOLUTION OF THE ADVANCING WARM FRONT. THE COLD FRONT FURTHER TO THE WEST WILL MOVE THROUGH THE AREA EARLY TOMORROW MORNING WITH WINDS BECOMING MORE WESTERLY. THE PRESSURE GRADIENT WILL TIGHTEN BEHIND THE FRONT AND WINDS WILL BECOME GUSTY AFTER 17Z TOMORROW. MA && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 50 63 37 46 31 / 100 60 10 10 10 ANNISTON 52 66 37 47 30 / 100 60 10 10 10 BIRMINGHAM 54 66 35 48 31 / 100 50 10 10 10 TUSCALOOSA 56 66 37 51 33 / 100 40 10 10 10 CALERA 56 67 37 49 32 / 100 40 10 10 10 AUBURN 56 70 37 50 33 / 100 60 10 10 10 MONTGOMERY 61 73 39 53 35 / 100 40 10 10 10 TROY 61 74 38 53 33 / 100 40 0 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 614 PM CDT SAT MAR 23 2013 ALZ011>015-017>050-242315- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 614 PM CDT SAT MAR 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. SOME SEVERE THUNDERSTORMS ARE LIKELY TONIGHT BUT THE THREATS VARY WITH LOCATION THROUGHOUT CENTRAL ALABAMA. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA OVERNIGHT. THE THREAT WILL INCREASE FROM WEST TO EAST THIS EVENING AND WILL PERSISTS THROUGH 6 AM. TORNADOES WILL BE POSSIBLE FOR AREAS NEAR AND SOUTH OF A LINE FROM LIVINGSTON TO CLANTON TO AUBURN. THIS TORNADO THREAT WILL GENERALLY BE FROM 10 PM UNTIL 6 AM. THIS THREAT IS DUE TO A WARM FRONT SLOWLY MOVING INTO SOUTH CENTRAL ALABAMA OVERNIGHT. LOCALLY HEAVY RAIN PRODUCING ISOLATED FLASH OR AREAL FLOODING WILL BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA OVERNIGHT. THE GREATEST THREAT APPEARS TO BE ALONG AND NORTH OF INTERSTATE 20 WHERE THE HEAVIEST RAIN OCCURRED LAST NIGHT. TRAINING THUNDERSTORMS MAY PRODUCE SOME ISSUES EVERYWHERE ELSE. THE SEVERE THREAT WILL END FROM 3 AM TO AROUND 6 AM WEST TO EAST AS DRIER AIR INVADES THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WINDY CONDITIONS ARE POSSIBLE SUNDAY AFTERNOON BEHIND THE EXITING COLD FRONT. SUSTAINED WINDS AROUND 20 MPH WITH GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE. A MUCH COOLER AIR MASS WILL MOVE INTO THE REGION EARLY NEXT WEEK. SUB FREEZING TEMPERATURES ARE POSSIBLE ON BOTH MONDAY AND TUESDAY NIGHTS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT ACTIVATION WILL BE NEEDED THROUGH SUNDAY MORNING...DUE TO THE THREAT OF SEVERE WEATHER. 75
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 PM CDT SAT MAR 23 2013
ALZ049-232115-
PIKE AL-
336 PM CDT SAT MAR 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY UNTIL 415 PM CDT...
AT 335 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GOSHEN...MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
TROY...
BRUNDIDGE...
TROY MUNICIPAL AIRPORT...
TROY UNIVERSITY...
ANTIOCH...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3178 8615 3179 8617 3184 8617 3194 8580
3194 8579 3188 8579 3188 8567 3180 8567
3178 8566 3173 8571 3164 8573 3164 8616
TIME...MOT...LOC 2036Z 266DEG 35KT 3173 8605
61PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CDT SAT MAR 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL 3 S TROY 31.77N 85.97W
03/23/2013 E0.50 INCH PIKE AL EMERGENCY MNGR
PEA TO PENNY SIZE HAIL REPORTED IN THE SOUTHERN CITY
LIMITS OF TROY ON INDIAN CREEK TRAIL.
&&
GGOGGINSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
403 PM CDT SAT MAR 23 2013
ALZ050-232145-
BARBOUR AL-
403 PM CDT SAT MAR 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBOUR COUNTY UNTIL 445
PM CDT...
AT 358 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF BANKS...OR 7 MILES NORTHEAST OF
BRUNDIDGE...MOVING EAST AT 50 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
EUFAULA...
BOOT HILL...
LOUISVILLE...
CLAYTON...
BARBOUR COUNTY PUBLIC LAKE DAM...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3200 8506 3197 8506 3189 8513 3178 8513
3175 8569 3178 8566 3180 8567 3186 8567
3192 8564 3207 8510 3206 8505 3201 8505
TIME...MOT...LOC 2103Z 260DEG 44KT 3181 8567
61SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 PM CDT SAT MAR 23 2013
ALZ022-031-240000-
GREENE AL-PICKENS AL-
626 PM CDT SAT MAR 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PICKENS AND NORTHERN
GREENE COUNTIES UNTIL 700 PM CDT...
AT 623 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PANOLA...OR 10 MILES SOUTHWEST OF ALICEVILLE...
MOVING NORTHEAST AT 80 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ALICEVILLE...
GORDO...
MCMULLEN...
GARDEN...
UNION...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3310 8833 3339 8784 3302 8784 3302 8782
3297 8782 3280 8811 3284 8814 3283 8817
3286 8815 3288 8818 3294 8817 3295 8819
3296 8816 3299 8817 3299 8833 3302 8835
TIME...MOT...LOC 2326Z 234DEG 68KT 3305 8822
61PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CDT SAT MAR 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL CUBA 32.44N 88.37W
03/23/2013 E0.25 INCH SUMTER AL FIRE DEPT/RESCUE
&&
LINHARESThe Columbus AFB radar (KGWX), 154 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
22 hail, 9 thunderstorm wind. Local standard time, as filed.
A power pole was snapped along Highway 43 at the National Guard Armory.
Trees were reported down throughout the city of Eutaw. One tree fell on a house and another tree fell on a vehicle.
Trees were uprooted near Valley Street and Highway 219 South.
A few trees were down along County Road 36, about one mile east of Randolph.
Portions of a roof were removed, along with the siding of a home near Cargle Creek on Lake Mitchell.
Several campers and vehicles were damaged from falling trees at Higgins Ferry Park on Lake Mitchell.
Trees were uprooted at Kellys Crossroads and Alabama Highway 22.
A large tree was uprooted, causing an automobile accident.
Trees and powerlines were reported down throughout the city of Goodwater.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440582, 440583, 440584, 440585, 440586, 440587, 440588, 440589, 440591, 440590, 440592, 440594, 440595, 440596, 440598, 440599, 440601, 440603, 440602, 440604, 440606, 440607, 440608, 440611, 440612, 440613, 440614, 440615, 440616, 440618, 440620.